Questions About Bleeding and the Depo Shot

Help! Is This Bleeding Normal?

Depo Shot
The Depo Shot. Photo Peter Dazeley/Getty Images

Do you currently use Depo Provera, or perhaps you are considering whether to switch your current birth control method to the Depo Shot? Well, let me start off by saying that the Depo Shot is very effective -- 97-99.7%. It is discreet and convenient (after all, you only need to think about contraception about every 3 months). It is also a progestin-only contraceptive, so it can be a good option if you cannot use methods that contain estrogen.

But, I must also be honest with you all. One of the issues that I hear time and time again has to do with the irregular bleeding that often occurs with the Depo Shot. 

There are two types of questions about bleeding and the Depo Shot that I am constantly being asked. Here are questions from two emails that I received to share with you the issues others tend to have when using the Depo Shot.

Sarah's Question About Depo Shot and Spotting:

"I have just received my first Depo Shot a few days ago and was not yet having my period because I knew that I would be getting it later that evening. Since I received the Depo Shot, I started spotting the same day and slightly the next two days but have yet to receive my period. I know I am not pregnant, but I wanted to know if this was common."

Answer to Sarah's Depo Shot Question:

Because the Depo Shot is a hormonal birth control method, your body will likely go through changes as it adjusts to the progestin provided by the Depo Shot.

Typically, it takes about 3 months for a woman's body to adjust to Depo Provera. As your body is adjusting to the Depo Shot, it is considered completely normal if you experience irregular bleeding (also known as spotting). Unfortunately, there is no way of knowing how you will react to the Depo Shot.

This means that nobody can predict before you have the shot whether or not you will have spotting, when it will stop, or if you end up not having period at all.

Stefanie's Question About Continuous Bleeding and the Depo Shot:

"I jut got the Depo Shot in late August during my period. Then in the beginning of September, I started spotting, and I've been lightly bleeding ever since -- almost 4 weeks! Is this normal? Please help!"

Answer to Stefanie's Depo Shot Question:

What Stefanie is experiencing is a completely normal side effect of the Depo Shot. In fact, many women stop getting their Depo Shots during the first year of use due to spotting and/or prolonged bleeding (sort of like a continuous period). These Depo Shot side effects are especially common during the first three months of use.

So What Should You Do If You Use the Depo Shot and Have These Issues?

Well for starters, these questions show why it is so important to talk to your doctor about the potential side effects for any birth control method.

And it is especially important to have a discussion with your doctor about the possibility for irregular or continuous bleeding while using the Depo Shot. Why is this so important? Research actually shows that women are much more likely to continue with their Depo Shot decision if they these bleeding issues are explained to them before they receive their first injection.

Okay, so you may now be thinking... that's good to know, but I've already started my Depo Shot, so it's too late to talk to my doctor. I hear you! The good news is that there is an upside to these Depo issues. With nonstop Depo Provera use for one year, around 50% of women will stop having periods altogether! So if you can handle the spotting or prolonged bleeding, there's a good chance you can be free from all bleeding in just 12 months. If you really want to continue using the Depo Shot, but you simply just can't deal with the bleeding, there are some treatments that may help.

Pfizer (which is the manufacturer of the Depo Shot) states that in clinical studies, 39% of women  find that their periods will completely stop by the end of six months of use. After nine months of using the Depo Shot, about half of women's periods have either almost stopped or have completely stopped. And 57% of Depo Shot users report that their periods have completely stopped by the end of a whole year of use.

Final Thoughts on Bleeding Questions About the Depo Shot:

I realize though that this isn't the news you may want to hear -- especially if you are one of the many women who are frustrated with this Depo Shot bleeding (and you really want to continue using Depo Provera). I often hear women joke that the reason that the Depo Shot is so effective at preventing pregnancy is because you are not having sex (and therefore there is no chance to become pregnant) due to all of this annoying bleeding! Well my friends... there may be hope.

            → Depo Bleeding - Will It Ever Stop?


Edelman A, Kaneshiro B. "Management of unscheduled bleeding in women using contraception." UpToDate. Accessed via private subscription.

Continue Reading